Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 1, NWS Missoula, MT

July 2, 20077 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 2, 2007, 5:00 AM MDT for 7 counties in Montana. It took effect at Jul 2, 2007, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2007, 5:00 AM MDT (11:00 UTC)
In effect from
Jul 2, 2007, 2:00 PM MDT
Expired
Jul 2, 2007, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3596 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 021100
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
500 AM MDT MON JUL 2 2007

MTZ110-111-022200-
/O.UPG.KMSO.FW.A.0001.070702T1800Z-070703T0300Z/
/O.NEW.KMSO.FW.W.0001.070702T2000Z-070703T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
500 AM MDT MON JUL 2 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR WINDS AND LOW HUMIDITIES IN THE BEAVERHEAD 
DEERLODGE AREA (ZONES 110-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS 15 TO 25 MPH WILL DEVELOP THIS AFTERNOON AND EVENING
AS INCREASING INSTABILITY ALLOWS MID LEVEL WINDS TO MIX TO THE
SURFACE. RELATIVE HUMIDITIES WILL AGAIN DIP INTO THE TEENS THIS
AFTERNOON.

THE INSTABILITY AND DRY MID LEVELS WILL CAUSE THE HAINES INDEX TO
RISE TO A 6 DURING THIS PERIOD AS WELL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL INCREASE FIRE POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KMSO 022037
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT MON JUL 2 2007

MTZ110-111-030300-
/O.CON.KMSO.FW.W.0001.000000T0000Z-070703T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
237 PM MDT MON JUL 2 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

SOUTHWEST WINDS 15 TO 25 MPH WILL DEVELOP THIS AFTERNOON AND
EVENING AS INCREASING INSTABILITY ALLOWS MID LEVEL WINDS TO MIX
TO THE SURFACE. RELATIVE HUMIDITIES WILL AGAIN DIP INTO THE TEENS
THIS AFTERNOON.

THE INSTABILITY AND DRY MID LEVELS WILL CAUSE THE HAINES INDEX TO
RISE TO A 6 DURING THIS PERIOD AS WELL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL INCREASE FIRE POTENTIAL.

$$
000 
WWUS85 KMSO 030301
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
901 PM MDT MON JUL 2 2007

MTZ110-111-030415-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-070703T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
901 PM MDT MON JUL 2 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

RELATIVE HUMIDITES ARE INCREASING WITH COOLING TEMPERATURES THIS
EVENING. WINDS ARE ALSO DECREASING ACROSS MOST OF THE AREA TO
BELOW WARNING CRITERIA LEVELS. THEREFORE THE RED FLAG WARNING WILL
BE ALLOWED TO EXPIRE AT 9 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 2, 3:20 AM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 2, 3:20 AM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
320 AM MDT MON JUL 2 2007

...INCREASINGLY HOT TEMPERATURES TOWARD THE END OF THE WEEK...

.DISCUSSION...SOUTHWEST FLOW WILL CONTINUE THE WARM AIR MASS OVER
THE NORTHERN ROCKIES TODAY. BIGGEST WEATHER CONCERN WILL BE
INCREASING SURFACE WINDS AND LOW HUMIDITIES ACROSS SOUTHWEST
MONTANA. THIS IS WHERE THE BEST INSTABILITY WILL BE LATE IN THE
DAY...AND THE ATMOSPHERE SHOULD BE MIXED UP TO AROUND 500 MB (19K
FT ABOVE SEA LEVEL). THIS WILL ALLOW THE STRONGER WINDS ALOFT TO
MIX DOWN. A RED FLAG WARNING FOR INCREASED FIRE DANGER WILL BE
ISSUED LATER THIS MORNING. THERE IS ALSO A SMALL THREAT OF
CONVECTION...BUT MOISTURE IS PRETTY LIMITED BELOW 20K FT.

THE WEATHER DISTURBANCE ENHANCING THIS INSTABILITY WILL ALSO HAVE
AN IMPACT OVER NORTHWEST MONTANA WHERE ISOLATED THUNDERSTORMS ARE
EXPECTED. IN FACT...CONVECTION HAS ALREADY DEVELOPED OVER THE
PANHANDLE AND FAR NORTHWEST MONTANA EARLY THIS MORNING.

FOR THE REMAINDER OF THE WEEK...A RIDGE WILL BEGIN TO BUILD OVER
THE AREA TUESDAY AND STRENGTHEN THROUGH THURSDAY PRODUCING AN
INCREASINGLY WARM AIR MASS. THE RIDGE WEAKENS VERY SLIGHTLY
FRIDAY...BUT THIS WILL ONLY HELP TO DIMINISH THE STABILITY OF THE
ATMOSPHERE...ALLOWING TEMPERATURES TO CLIMB FURTHER. THE RIDGE
WILL FLATTEN SOMEWHAT OVER THE WEEKEND. TEMPERATURES WILL STILL BE
WARM...BUT NOT AS EXTREME AS THOSE THURSDAY AND FRIDAY.

&&

.AVIATION...AIR MASS WILL BE UNSTABLE ENOUGH FOR ISOLATED HIGH
BASED CONVECTION THROUGH THE DAY. MOISTURE WILL BE LIMITED BUT
WILL FAVOR NORTHWEST MONTANA THIS MORNING...AND AREAS ALONG THE
CONTINENTAL DIVIDE THIS AFTERNOON. INCREASED SURFACE WINDS AND
LOCAL DOWNDRAFTS APPEAR TO BE THE MAIN THREAT TO AVIATION. SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...NONE.
&&

WHITMORE
Hazardous weather outlook, Jul 1, 2:48 PM MDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT SUN JUL 1 2007

IDZ005>010-MTZ001>007-043-021000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
248 PM MDT SUN JUL 1 2007 /148 PM PDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOSTLY SUNNY SKIES WITH ISOLATED SHOWERS AND THUNDERSTORMS IN
WEST CENTRAL AND SOUTHWEST MONTANA LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL WAVE OF ENERGY WILL MOVE TOWARDS THE AREA FROM
NORTHERN CALIFORNIA AND PASS OVER WESTERN MONTANA MONDAY. THIS
WILL ALLOW BETTER MIXING OF MID LEVEL WINDS DOWN TO THE SURFACE
AND RESULT IN BREEZY WINDS MONDAY. WINDS COUPLED WITH THE DRYING
ACROSS THE AREA THE PAST WEEK AN ELEVATED FIRE RISK WILL BE
PRESENT MONDAY.

A VERY HOT UPPER LEVEL RIDGE IS FORECAST TO BUILD OVER THE
NORTHERN ROCKIES THROUGH THE END OF THE WEEK. THIS RIDGE IS
EXPECTED TO BRING RECORD BREAKING HIGH TEMPERATURES AND CONTINUED DRY
CONDITIONS. FIRE CONCERNS WILL EXIST AT LEAST THROUGH THE END OF
THE WEEK.

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.